EXPERT ANALYSIS FROM WCD 2015
VANCOUVER (FRONTLINE MEDICAL NEWS) – Tumor necrosis factor inhibitor–induced psoriasiform dermatitis can occur in pediatric patients after any length of treatment, with documented cases emerging after the very first dose and as late as 63 months into anti-TNF therapy, Dr. Amy S. Paller said at the World Congress of Dermatology.
Histopathologically, this medication-induced condition is psoriasis. But it tends to follow a distinctive pattern, favoring the scalp, dorsal hands and feet, nails, and periorificial skin. Palmoplantar pustulosis is not uncommon. The lesions are often secondarily infected with Staphylococcus aureus, according to Dr. Paller, professor and chair of the department of dermatology and professor of pediatrics at Northwestern University in Chicago.
The phenomenon was first described in adults. But in the past several years, as the use of tumor necrosis factor (TNF) antagonists has gained increasing traction for treatment of pediatric inflammatory bowel disease and rheumatologic diseases, the dermatologic disorder has become better characterized in youths. In a retrospective study at McMaster Children’s Hospital in Hamilton, Ont., 17 of 172 (10%) infliximab-treated patients with Crohn’s disease developed new-onset psoriasis and another (0.6%) experienced worsening of preexisting psoriasis after anywhere from 1 to 25 infusions. Most patients responded well to topical steroids; however, three discontinued the biologic because of this complication ( J Pediatr Gastroenterol Nutr. 2013 May;56:512-8 ).
It’s now clear that the emergence of TNF inhibitor–induced psoriasis does not adversely affect the response of a patient’s inflammatory bowel disease or juvenile arthritis to the biologic. Also, the risk of recurrent psoriatic eruption is not reduced by concurrent methotrexate.
Researchers find TNF inhibitor–induced psoriasis to be an intriguing puzzle because of its paradoxical nature. After all, the TNF inhibitors are a highly effective treatment for moderate to severe plaque psoriasis. The leading theory as to the underlying basis for TNF inhibitor–induced psoriasis is that it may have a genetic basis, Dr. Paller noted.
The McMaster group found that their pediatric Crohn’s disease patients who developed psoriasis in conjunction with infliximab (Remicade) therapy were more likely than disease-matched controls to be homozygous for one of several specific polymorphisms in the interleukin-23R gene. And investigators at the University of Helsinki have reported that children with inflammatory bowel disease who developed psoriasiform dermatitis while on infliximab only rarely possessed the HLA-Cw*0602 genotype, which is commonly associated with psoriasis ( Inflamm Bowel Dis. 2014 Aug;20:1309-15 ).
The possibility of streptococcal or staphylococcal infection serving as a trigger for TNF inhibitor–induced psoriasis is also being explored, according to Dr. Paller.
She has received research funding from LEO Pharma and Amgen and serves as a consultant to AbbVie.